Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On the existence of maximal and minimal solutions for parabolic partial differential equations


Authors: J. W. Bebernes and K. Schmitt
Journal: Proc. Amer. Math. Soc. 73 (1979), 211-218
MSC: Primary 35K55
MathSciNet review: 516467
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The existence of maximal and minimal solutions for initial-boundary value problems and the Cauchy initial value problem associated with $ Lu = f(x,t,u,\nabla u)$ where L is a second order uniformly parabolic differential operator is obtained by constructing maximal and minimal solutions from all possible lower and all possible upper solutions, respectively. This approach allows f to be highly nonlinear, i.e., f locally Hölder continuous with almost quadratic growth in $ \vert\nabla u\vert$.


References [Enhancements On Off] (What's this?)

  • [1] Kiyoshi Akô, On the Dirichlet problem for quasi-linear elliptic differential equations of the second order, J. Math. Soc. Japan 13 (1961), 45–62. MR 0147758
  • [2] Herbert Amann, On the existence of positive solutions of nonlinear elliptic boundary value problems, Indiana Univ. Math. J. 21 (1971/72), 125–146. MR 0296498
  • [3] J. W. Bebernes and K. Schmitt, Invariant sets and the Hukuhara-Kneser property for systems of parabolic partial differential equations, Proceedings of the Regional Conference on the Application of Topological Methods in Differential Equations (Boulder, Colo., 1976), 1977, pp. 557–567. MR 0600519
  • [4] H. Fujita and S. Watanabe, On the uniqueness and non-uniqueness of solutions of initial value problems for some quasi-linear parabolic equations, Comm. Pure Appl. Math. 21 (1968), 631–652. MR 0234129
  • [5] Herbert B. Keller, Elliptic boundary value problems suggested by nonlinear diffusion processes, Arch. Rational Mech. Anal. 35 (1969), 363–381. MR 0255979
  • [6] O. A. Ladyzhenskaya, V. A. Solonnikov and N. N. Uraltseva, Linear and quasilinear equations of parabolic type, Transl. Math. Monographs, vol. 23, Amer. Math. Soc., Providence, R.I., 1968.
  • [7] W. Mlak, Parabolic differential inequalities and Chaplighin’s method, Ann. Polon. Math. 8 (1960), 139–153. MR 0116135
  • [8] W. Mlak, An example of the equation 𝑢_{𝑡}=𝑢ₓₓ+𝑓(𝑥,𝑡,𝑢) with distinct maximum and minimum solutions of a mixed problem, Ann. Polon. Math. 13 (1963), 101–103. MR 0149119
  • [9] Mitio Nagumo, On principally linear elliptic differential equations of the second order, Osaka Math. J. 6 (1954), 207–229. MR 0070014
  • [10] C. V. Pao, Successive approximations of some nonlinear initial-boundary value problems, SIAM J. Math. Anal. 5 (1974), 91–102. MR 0339507
  • [11] C. V. Pao, Positive solutions of a nonlinear boundary-value problem of parabolic type, J. Differential Equations 22 (1976), no. 1, 145–163. MR 0422876
  • [12] Giovanni Prodi, Teoremi di esistenza per equazioni alle derivate parziali non lineari di tipo parabolico. I, II, Ist. Lombardo Sci. Lett. Rend. Cl. Sci. Mat. Nat. (3) 17(86) (1953), 3–26, 27–47 (Italian). MR 0064287
  • [13] J.-P. Puel, Existence, comportement à l’infini et stabilité dans certains problèmes quasilinéaires elliptiques et paraboliques d’ordre 2, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 3 (1976), no. 1, 89–119. MR 0399654
  • [14] Ray Redheffer and Wolfgang Walter, Counterexamples for parabolic differential equations, Math. Z. 153 (1977), no. 3, 229–236. MR 0433036
  • [15] D. H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J. 21 (1971/72), 979–1000. MR 0299921
  • [16] Klaus Schmitt, Boundary value problems for quasilinear second-order elliptic equations, Nonlinear Anal. 2 (1978), no. 3, 263–309. MR 512661, 10.1016/0362-546X(78)90019-6
  • [17] Friedrich Tomi, Über semilineare elliptische Differentialgleichungen zweiter Ordnung, Math. Z. 111 (1969), 350–366 (German). MR 0279428

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35K55

Retrieve articles in all journals with MSC: 35K55


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1979-0516467-3
Keywords: Maximal solutions, parabolic partial differential equations, lower solutions, nonuniqueness
Article copyright: © Copyright 1979 American Mathematical Society